Weber-Morgan Health officials alerted campers to E. coli contamination discovered in the water at two Ogden-area campgrounds that has sickened several young girls at Camp Shawnee. The health department has asked that users of the campgrounds bring their own supply of bottled water with them to use for drinking, cooking, cleaning and personal hygiene purposes.
According to the health department’s announcement:
Water samples taken from the Shawnee and Ben Lomond campgrounds in Weber County’s North Fork Canyon, showed the presence chloroform and E. coli bacteria. Officials believe the bacteria sickened at least 11 members of a group of young girls who camped at the Shawnee Campground, Aug. 2-5.
The girls reported experiencing severe abdominal pain, diarrhea and nausea. Charles F. Trentelman of the Standard-Examiner reported that many of the young girls were taken to local area hospitals. Specifically, Emily Buck, the daughter of Jenny Pratt, had to be hospitalized for two days. Fortunately, reports indicate that all of the patients are currently recovering from their E. coli infections.
Michelle Cooke, an environmental health scientist with the Weber-Morgan Health Department, explained that “[w]ith these test results, we are expanding our search for the source of the bacteria. We are working with camp officials to disinfect the water system. In the meantime, people will need to bring their own water,” she added. The health department will continue to test the water until results indicate that the E. coli contamination is gone.
Cooke urged other individuals to monitor themselves for abdominal pain, nausea, cramping, diarrhea, bloody diarrhea, as the bacteria can easily be transmitted from person to person. Importantly she noted that anyone who thinks they may have gotten sick from the water at the campground should tell their personal doctor about the possibility of E. coli infection. “[I]t should not be treated with antibiotics. Those could make it worse. There are other things to treat it with,” she explained. In fact, some medical researchers believe that these medications can increase the risk of developing post-diarrheal hemolytic uremic syndrome (HUS), a potentially life-threatening complication of E. coli infection.
For more information about E. coli and HUS, visit http://www.about-ecoli.com/.